Mixing grapefruit with a variety of medications could lead to some serious consequences, a new study has found. As British tabloid Mirror reports, “Adverse effects can include acute kidney failure, respiratory failure, internal bleeding and sudden death.” That’s right, kids—eating grapefruit could kill you.
But only if you eat it before taking your medicine, mind you. And according to the study, published in the Canadian Medical Association Journal, “the number of medications with the potential to cause serious harm by interacting with grapefruit increased from 17 to 43” within the past four years. As per the Mirror, these meds range from “treatments for anxiety, depression, allergy, HIV infection, seizures, heart rhythm abnormalities and high cholesterol,” also noting that six new grapefruit-killer drugs are being prescribed each year.
So, what does grapefruit do to your body, anyways? The report states that “chemicals, called furanocoumarins, act on an enzyme in the gut that normally reduces the potency of medication. This can effectively boost the dose of some drugs many times.” In other words, eating grapefruit—or drinking grapefruit juice—makes it easier to OD, even when taking the daily recommended dosage.
The study’s authors, from Lawson Health Research Institute, find the lack of grapefruit-related precautions to be disturbing. “Unless healthcare professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient’s diet, it is very unlikely that they will investigate it,” they wrote. ”Thus, we contend that there remains a lack of knowledge about this interaction in the general healthcare community.”
Hmm, perhaps putting warning labels on grapefruits might not be a bad idea…